Colorado, 2009

High Wind in Colorado, March 22 to 23, 2009

March 22 to 23, 2009 · NWS GLD · 1 event in 1 county or zone

An unusual overnight wind event produced gusts of 70-100 mph over Yuma County when light rain showers channeled strong winds aloft to the surface, resulting in widespread damage. Many utility poles were down, and outbuildings and roofs were damaged or destroyed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An unusual overnight wind event produced gusts of 70-100 mph over Yuma County when light rain showers channeled strong winds aloft to the surface, resulting in widespread damage. Many utility poles were down, and outbuildings and roofs were damaged or destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 22, 6:15 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Mar 22, 6:15 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT SUN MAR 22 2009

.UPDATE...
715 PM MDT SUN MAR 22 2009

DELAYED THE THUNDERSTORM MENTION UNTIL AFTER 06Z WHEN LARGE-SCALE
FORCING FOR ASCENT BEGINS TO OVERSPREAD THE FORECAST AREA DOWNSTREAM
OF MID/UPPER TROUGH MOVING INTO THE ROCKIES. THE LLJ IS ALSO PROGGED
TO NOSE INTO THE CENTRAL HIGH PLAINS WITH BETTER CHANCES FOR DEEP
MOIST CONVECTION REMAINING JUST NORTHEAST OF THE TRI-STATE AREA. NO
CHANGES WERE MADE BEYOND 12Z MONDAY.

26
&&

.SYNOPSIS...
1205 PM MDT SUN MAR 22 2009

ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA INDICATED LONGWAVE
MID/UPPER TROUGH CONTINUING TO AMPLIFY OVER THE GREAT
BASIN/INTERMOUNTAIN WEST WITH MID/UPPER RIDGING OVER THE SOUTHERN
PLAINS STRETCHING NORTHWARD INTO THE MIDDLE MISSISSIPPI RIVER
VALLEY. WEAK LEAD SHORTWAVE TROUGH WAS NOTED EJECTING OUT OF THE
BASE OF THE MEAN TROUGH OVER THE FOUR CORNERS REGION. STRONG
PACIFIC MOISTURE FETCH QUITE EVIDENT THIS AFTERNOON.

FOLTZ
&&

.DISCUSSION...
1205 PM MDT SUN MAR 22 2009

ACTIVE WEATHER PATTERN SETTING UP OVER THE NEXT WEEK WITH TWO
SYSTEMS TO BE CONCERNED WITH.

FIRST SYSTEM OF CONCERN SET TO IMPACT THE CENTRAL HIGH PLAINS
TONIGHT THROUGH TUESDAY. UNFORTUNATELY FOR AGRICULTURAL INTERESTS
ACROSS THE REGION...APPEARS THIS SYSTEM WILL PROVIDE LITTLE RELIEF
FROM THE DRY CONDITIONS EXPERIENCED MUCH OF THIS WINTER. WHILE
MOISTURE WILL BE ABUNDANT TO OUR NORTH AND EACH...CURRENT
FORECASTED UPPER LOW TRACK WOULD PUT THE CWA SMACK IN THE MIDDLE
OF THE DRY SLOT. FAR NORTHERN ZONES WILL HAVE THE BEST OPPORTUNITY
FOR MOISTURE WITH THE POTENTIAL FOR SOME SNOW AND BLOWING SNOW
PARTICULARLY OVER NORTHERN YUMA COUNTY. RAPID DEEPENING OF THE
SURFACE LOW DURING THE DAY ON MONDAY WILL RESULT IN A VERY TIGHT
PRESSURE GRADIENT. EXPECT AT LEAST ADVISORY CRITERIA WINDS AND
HAVE THUS ISSUED A WIND ADVISORY FROM 15Z MONDAY THROUGH 02Z TUESDAY.
WOULD NOT BE SHOCKED TO SEE BRIEF HIGH WIND WARNING CRITERIA MET
TOMORROW BUT CONFIDENCE WAS TOO LOW TO WARRANT ISSUANCE. EVENING
AND OVERNIGHT SHIFT MAY NEED TO REASSESS. WENT WITH NON-DIURNAL
CURVE FOR MONDAY TEMPS WITH HIGHS OVER THE NORTHWEST BEING REACHED
EARLY IN THE DAY AND FALLING THEREAFTER.

TIGHT PRESSURE GRADIENT WILL CONTINUE ACROSS THE FORECAST AREA FOR
THE DAY ON TUESDAY. CURRENT GUIDANCE WOULD INDICATE STRONG
POTENTIAL TO MEET HIGH WIND WARNING CRITERIA BUT WILL HOLD OFF ON
HEADLINES TO AVOID CONFUSION WITH TOMORROWS WIND HIGHLIGHT.

BROAD MID/UPPER TROUGH CONTINUES OVER THE AREA WEDNESDAY WITH WEAK
SURFACE RIDGING ALLOWING TEMPS TO REBOUND A BIT INTO THE MID 50S.
REBOUND WILL BE SHORT-LIVED AS ANOTHER MID/UPPER LOW DEVELOPS OVER
THE FOUR CORNERS REGION. 12Z GUIDANCE HAS FLIP-FLOPPED A BIT ON
THE PATH OF THE H5 CLOSED LOW BUT APPEARS THIS SYSTEM WILL HAVE
THE OPPORTUNITY TO PROVIDE SIGNIFICANT MOISTURE...BE IT LIQUID OR
FROZEN...TO THE CWA. GENERALLY FOLLOWING THE 00Z EC SOLUTION FOR
THIS SYSTEM THOUGH THE 12Z EC HAS TRENDED THE TRACK OF THE H5 LOW
FURTHER NORTH. BUMPED POPS TO HIGH CHANCE THURSDAY THROUGH FRIDAY
MORNING. EC 295K ISENTROPIC SURFACE INDICATES PRESENCE OF STRONG
MOISTURE TRANSPORT BEGINNING 12Z THURSDAY. WITH CONDENSATION
PRESSURE DEFICITS BELOW 10 MB AND STRONG NET ISENTROPIC ADIABATIC
OMEGA...SHOULD SEE GOOD RESPONSE. DOWNGLIDE KICKS IN OVER THE
WESTERN HALF CWA AFTER 00Z SATURDAY AND OVER THE BALANCE OF THE
CWA AFTER 12Z. TRIMMED ABOUT 10 DEGREES OFF OF FRIDAY AND SATURDAY
TEMPS GIVEN ANTICIPATED CLOUD COVER AND POTENTIAL FOR SNOW COVER
IF MORE SOUTHERLY TRACK MATERIALIZES.

QUASI-ZONAL FLOW SETS UP FOR THE DAY ON SUNDAY RESULTING IN
SEASONABLE TEMPS AND DRY CONDITIONS.

FOLTZ
&&

.AVIATION...
600 PM MDT SUN MAR 22 2009

BREEZY SOUTHEAST WINDS AND CLEAR SKIES WILL RESULT IN VFR THROUGH
THE FIRST 6-9 HOURS OF THE KGLD-KMCK TAFS. PROBABILITIES FOR
TRANSIENT IFR/MVFR WILL INCREASE AT KMCK AFTER 8-9Z AND KEPT THE
LOWER FLIGHT CATEGORY FROM 09-1430Z WITH STRATUS POSSIBLE. STRONG
WINDS AT THE SURFACE WILL VEER THROUGH THE DAY BECOMING NORTHWEST BY
LATE AFTERNOON.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 9 AM MDT /10 AM CDT/ TO 8 PM MDT /9 PM CDT/
     MONDAY FOR KSZ001>004-013>016-027>029-041-042.

NE...WIND ADVISORY FROM 9 AM MDT /10 AM CDT/ TO 8 PM MDT /9 PM CDT/
     MONDAY FOR NEZ079>081.

CO...WIND ADVISORY FROM 9 AM TO 8 PM MDT MONDAY FOR COZ090>092.

&&
Hazardous weather outlook, Mar 22, 9:40 AM MST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT SUN MAR 22 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT SUN MAR 22 2009 /1140 AM CDT SUN MAR 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE EASTERN HALF OF
THE AREA. THE BEST CHANCE FOR THUNDERSTORMS...A FEW POSSIBLY
SEVERE...WILL BE ALONG AND EAST OF A LINE FROM MCCOOK NEBRASKA TO
GOVE KANSAS LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

COOLER...WINDY AND WETTER WEATHER IS EXPECTED THROUGH TUESDAY AS
A LOW PRESSURE SYSTEM MOVES THROUGH THE REGION. A COMBINATION OF
RAIN SHOWERS AND ISOLATED THUNDERSTORMS IS EXPECTED ALONG WITH A
RAIN AND SNOW MIX MONDAY NIGHT AND EARLY TUESDAY MORNING.

A POTENTIAL WINTER STORM COULD AFFECT THE AREA THURSDAY AND
THURSDAY NIGHT. THERE IS STILL A LOT UNCERTAINTY WITH THE PATH OF
THIS STORM. HOWEVER...IT WILL BE POSSIBLE FOR ACCUMULATING SNOW TO
OCCUR OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BULLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Yuma County

When
March 22, 11:30 PM MST to March 23, 1:00 AM MST
Where
Yuma County forecast zone
Measured
85 kt (98 mph) measured gust
Property damage
$65,000
Reported by
Mesonet
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Personal weather stations near the town of Yuma reported wind gusts of 66, 74 and 98 mph around midnight. Many utility poles were reported down in the county, especially along US 385 and CR 26, tree limbs 5-6 inches in diameter were broken, part of a roof was blown off a building, signs and awnings were damaged, and outbuildings were destroyed.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154037.